Alert archive / Arizona / Wind Advisories in 2011

Wind Advisory 28, NWS Flagstaff, AZ

May 31, 2011Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 31, 2011, 1:55 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jun 1, 2011, 12:00 PM MST. It was in force for 93 min.

The area

The counties it named.

The facts

Issued
May 31, 2011, 1:55 PM MST (20:55 UTC)
In effect from
Jun 1, 2011, 12:00 PM MST
Expired
Jun 1, 2011, 1:33 PM MST
In force
93 min
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3988 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WWUS75 KFGZ 312055
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
155 PM MST TUE MAY 31 2011

AZZ004-006-007-011>014-039-040-011200-
/O.NEW.KFGZ.WI.Y.0028.110601T1900Z-110602T0300Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...WINDOW ROCK...GANADO...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...DILKON
155 PM MST TUE MAY 31 2011

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 8 PM MST WEDNESDAY. 

* TIMING: A TROUGH APPROACHING ARIZONA FROM THE NORTHWEST WILL
  BRING STRONG WIND GUSTS TO NORTHERN ARIZONA ON WEDNESDAY AFTERNOON.

* WINDS: SUSTAINED SOUTHWESTERLY WINDS 20 TO 25 MPH WITH GUSTS AROUND 
  40 MPH.

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

RB
4 follow-up statements
437 
WWUS75 KFGZ 011036
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
336 AM MST WED JUN 1 2011

AZZ004-006-007-011>014-039-040-011900-
/O.CON.KFGZ.WI.Y.0028.110601T1900Z-110602T0300Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...WINDOW ROCK...GANADO...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...DILKON
336 AM MST WED JUN 1 2011

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING. 

* TIMING: A TROUGH APPROACHING ARIZONA FROM THE NORTHWEST WILL 
  BRING STRONG WIND GUSTS TO NORTHERN ARIZONA ON WEDNESDAY 
  AFTERNOON. 

* WINDS: SUSTAINED SOUTHWESTERLY WINDS 20 TO 30 MPH WITH GUSTS 
  AROUND 40 MPH. 

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
294 
WWUS75 KFGZ 011038 CCA
NPWFGZ

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
336 AM MST WED JUN 1 2011

AZZ004-006-007-011>014-039-040-011915-
/O.COR.KFGZ.WI.Y.0028.110601T1900Z-110602T0300Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...WINDOW ROCK...GANADO...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...DILKON
336 AM MST WED JUN 1 2011

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING. 

* TIMING: A TROUGH APPROACHING ARIZONA FROM THE NORTHWEST WILL
  BRING STRONG WIND GUSTS TO NORTHERN ARIZONA THIS AFTERNOON AND
  EARLY EVENING.

* WINDS: SUSTAINED SOUTHWESTERLY WINDS 20 TO 30 MPH WITH GUSTS 
  AROUND 40 MPH. 

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
230 
WWUS75 KFGZ 011749
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1049 AM MST WED JUN 1 2011

AZZ004-006-007-011>014-039-040-020300-
/O.CON.KFGZ.WI.Y.0028.110601T1900Z-110602T0300Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...WINDOW ROCK...GANADO...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...DILKON
1049 AM MST WED JUN 1 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* TIMING: A TROUGH APPROACHING ARIZONA FROM THE NORTHWEST WILL 
  BRING STRONG WIND GUSTS TO NORTHERN ARIZONA THIS AFTERNOON AND 
  EARLY EVENING. 

* WINDS: SUSTAINED SOUTHWESTERLY WINDS 20 TO 30 MPH WITH GUSTS 
  AROUND 40 MPH. 

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
468 
WWUS75 KFGZ 012033
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST WED JUN 1 2011

AZZ004-006-007-011>014-039-040-012145-
/O.CAN.KFGZ.WI.Y.0028.000000T0000Z-110602T0300Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...FREDONIA...GRAND CANYON VILLAGE...
SUPAI...WINDOW ROCK...GANADO...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...DILKON
133 PM MST WED JUN 1 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

EXTENSIVE CLOUD COVER WILL KEEP WIND GUSTS BELOW ADVISORY CRITERIA
THIS AFTERNOON AND EVENING. THEREFORE THE WIND ADVISORY FOR TODAY
HAS BEEN CANCELLED.

$$

RB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 31, 9:15 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, May 31, 9:15 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST TUE MAY 31 2011

.SYNOPSIS...STRENGTHENING HIGH PRESSURE WILL BRING WARMER
TEMPERATURES ALONG WITH MOSTLY CLEAR SKIES FOR THE NEXT SEVERAL DAYS.
LOW PRESSURE WILL APPROACH ARIZONA BY WEDNESDAY AND BRING STRONGER
WINDS ON THURSDAY.

&&

.DISCUSSION...HIGHER PRESSURE ACROSS NORTHERN ARIZONA TODAY WILL
RESULT IN A 10 DEGREE WARMER HIGH TEMPERATURE AS COMPARED TO MONDAY
WITH SUNNY SKIES AND BREEZY SOUTHWESTERLY WINDS. SEASONABLY WARM AND
DRY CONDITIONS WILL CONTINUE THROUGH THE UPCOMING WEEKEND WITH
STRONGER WINDS EXPECTED ON WEDNESDAY AND THURSDAY.

THIS MORNING FORECAST GRIDS LOOK GOOD...NO UPDATES.

&&

.PREVIOUS DISCUSSION...CLEAR SKIES AND VERY LIGHT WINDS HAVE
RESULTED IN COOL TO COLD OVERNIGHT TEMPS ACROSS NRN AZ THIS MORNING.
BELOW FREEZING TEMPS WERE NOTED ACROSS MANY LOCATIONS ABOVE ABOUT
6500 TO 7000 FEET.

HIGH PRESSURE ALOFT WILL BUILD ACROSS NRN MEXICO AND THE SRN PLAINS
OVER THE NEXT SEVERAL DAYS RESULTING IN MUCH WARMER DAYTIME TEMPS AND
MOSTLY CLEAR SKIES...EXCEPT FOR SOME OCCASIONAL HIGH CLOUDS.

LOW PRESSURE OVER THE EASTERN PACIFIC WILL SLOWLY MOVE EASTWARD OVER
THE NEXT SEVERAL DAYS. WINDS WILL BE ON THE INCREASE AS EARLY AS
WEDNESDAY AND A WIND ADVISORY MAY BE REQUIRED BOTH WEDNESDAY AND
THURSDAY FOR PORTIONS OF NRN AZ. IN ADDITION...VERY LOW RELATIVE
HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON
WEDNESDAY AND A FIRE WEATHER WATCH IS IN EFFECT.

THE RIDGE STRENGTHENS AGAIN LATE IN THE WEEK AND MOISTURE WILL BEGIN
TO PUSH NORTHWESTWARD ACROSS NM AND INTO EASTERN AZ BY THE WEEKEND
BRINGING A SLIGHT CHANCE OF THUNDERSTORMS AND DRY LIGHTNING MAINLY TO
THE HIGHER TERRAIN ALONG THE AZ/NM BORDER.

GFS AND ECMWF ARE SIMILAR WITH THE DEVELOPMENT OF FEATURES THROUGH
THE EARLY PART OF THE WEEKEND BUT BEGIN TO DIFFER THEREAFTER. THE GFS
MAINTAINS THE LOW ALONG THE WEST COAST WHILE THE ECMWF WEAKENS THE
SYSTEM AND BRINGS IT ACROSS THE NRN GREAT BASIN. HAVE SLIGHTLY MORE
CONFIDENCE IN THE ECMWF SOLUTION AT THIS TIME BUT THE NET RESULT IS
THAT BOTH SOLUTIONS WILL CONTINUE TO BRING NEAR SEASONABLE TEMPS AND
BREEZY TO STRONG WINDS TO NRN AZ.

&&

.AVIATION...FOR THE 18Z PACKAGE...VFR CONDITIONS ARE EXPECTED FOR
THE NEXT 24 HOURS. LIGHT WINDS WILL BECOME SW 10-20 KT WITH GUSTS TO
25 KT AFTER 18Z...DECREASING TO UNDER 10 KT MOST  LOCATIONS AFTER
02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE BUILDING OVER THE SOUTH CENTRAL U.S.
AND LOW PRESSURE ALONG THE WEST COAST WILL BRING AN INCREASINGLY
STRONG DRY SOUTHWEST FLOW ALOFT TO NORTHERN ARIZONA FOR THE NEXT FEW
DAYS. MEANWHILE...MAX TEMPERATURES WILL BE 5 TO 15 DEGREES WARMER
THAN MONDAY WITH CONTINUED DRY CONDITIONS...PRODUCING MINIMUM
RELATIVE HUMIDITIES OF 5 TO 10 PERCENT ACROSS MOST OF NORTHERN
ARIZONA. BY WEDNESDAY...WINDS ARE EXPECTED TO APPROACH OR EXCEED
CRITICAL FIRE WEATHER CRITERIA...AND A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR NORTHERN ARIZONA FROM THE YAVAPAI COUNTY
MOUNTAINS...MOGOLLON RIM...AND WHITE MOUNTAINS NORTHWARD.

THURSDAY THROUGH SATURDAY...A COLD FRONT MOVING THROUGH THE GREAT
BASIN ON THURSDAY WILL BRING INCREASING WIND SPEEDS TO PORTIONS OF
NORTHEASTERN ARIZONA. CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR
AGAIN THURSDAY AFTERNOON ALONG AND NORTH OF THE MOGOLLON RIM. LESS
WIND IS FORECAST FOR FRIDAY AND SATURDAY...WITH NEAR NORMAL MAX
TEMPS BUT AFTERNOON HUMIDITIES IN THE SINGLE DIGITS ACROSS MUCH OF
THE AREA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FROM WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING FOR ZONES AZZ104>117-139-140.

&&

PUBLIC.....................BOHLIN / DB
AVIATION/FIRE WX...........PETRO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, May 31, 7:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST TUE MAY 31 2011

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO WEATHER HAZARDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL INCREASE ON WEDNESDAY AND THURSDAY ACROSS NORTHERN
ARIZONA. EXPECT SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
EACH AFTERNOON. A WIND ADVISORY MAY BE REQUIRED.

THE COMBINATION OF STRONG WINDS AND VERY LOW RELATIVE HUMIDITIES WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR MOST OF NORTHERN ARIZONA.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:59 AM MSTFire Weather WatchFGZApache, Coconino, Navajo, Yavapai11 hr
May 31, 2:03 PM MSTFire Weather WatchFGZApache, Coconino, Navajo, Yavapai38 hr
May 31, 2:03 PM MSTRed Flag WarningFGZApache, Coconino, Navajo, Yavapai30 hr

Nearby

Wind Advisories in Arizona, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.